Kansas, 2023Drought in Kansas, December 1 to 31, 2023
December 1 to 31, 2023 · NWS ICT · 22 events in 22 counties and zones
Drought conditions across the area improved across the board. In some areas there was significant improvement from severe drought (D2) to abnormally dry (D0).
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions across the area improved across the board. In some areas there was significant improvement from severe drought (D2) to abnormally dry (D0). Only a handful of counties in Central Kansas remain in extreme drought at the end of December 2023.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 30, 11:46 PM CST, 14 minutes earlier. Its key messages:
- * Widespread rain spreading north late today and this evening, ending later tonight through Friday morning, scattered thunderstorms may impact southeast Kansas this evening. * Potential for a light wintry mix tonight through Friday morning, mainly along and northwest of a line from Great Bend to Salina to Manhattan. * After a brief lull, another round of a light wintry mix may impact parts of central KS on Friday afternoon with little or no accumulation.
Area forecast discussion, Nov 30, 11:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1146 PM CST Thu Nov 30 2023
.KEY MESSAGES...
* Widespread rain spreading north late today and this evening,
ending later tonight through Friday morning, scattered
thunderstorms may impact southeast Kansas this evening.
* Potential for a light wintry mix tonight through Friday
morning, mainly along and northwest of a line from Great Bend
to Salina to Manhattan.
* After a brief lull, another round of a light wintry mix may
impact parts of central KS on Friday afternoon with little or
no accumulation.
&&
.DISCUSSION...
Issued at 232 PM CST Thu Nov 30 2023
A negatively tilted trough over the Southern Rockies is progged to
lift northeast across the Southern High Plains today before arriving
over the Middle Mississippi Valley area early on Friday. Steep mid-
level lapse rates will accompany this negatively tilted trough and
with some modest elevated CAPE, we expect to see a round of
thunderstorms impacting southeast Kansas this evening and tonight.
North and west of this convection we anticipate a broad deformation
zone developing where moderate rain will overspread the region.
As the near sfc layer temperatures cool to 3C or lower toward
06Z we may begin to see a wintry mix impact portions of central
Kansas as the H5 trough axis lifts northeast of the area and a
deformation zone develops on the back side of the system. The
ECMWF EFI (extreme forecast index) for QPF is in the .6 to .7
range suggesting the potential for another robust precipitation
event while supporting the EPS/GEFS upward trend in qpf for this
event with values in the .75-1.00 inch range across southern
Kansas. Precipitable water values are progged to climb to just
over 1 inch over southern KS which is well over the 90th
percentile for OUN for late Nov/early Dec and near the daily
max also supporting the more robust qpf forecasts. When looking
at the snowfall, the signal isn't that strong with a .5 EFI. Any
transition to snow is expected to be relatively brief and some
of the models are showing a lack of ice late tonight but
confidence in this scenario remains low as we expect to see ice
introduced aloft within the deformation zone/weak trowal
signature that is elongated on the northwest side of the
negatively tilted trough. As the previous shift noted,
uncertainty remains within a marginal thermal field which should
ultimately limit impacts and a winter weather headline is not
planned at this time. Some low pops were maintained across
mainly central KS during the day on Friday as a more subtle
shortwave trough impacts the area in the afternoon hours which
could result in another round of light snow or a light wintry
mix. Little if any accumulation is anticipated with this
activity.
Sat-Sun...As the mean larger-scale mid/upper trough axis moves
through the region on Saturday and Saturday evening we could see
another brief round of light precipitation. The NBM was dry so an
afternoon sprinkle/flurries mention was included across our central
KS counties on Sat afternoon. Limited insolation and weak caa
will keep highs below normal ranging from the upper 30s in
central KS to the low 50s in southeast KS. Northwest mid/upper
flow will prevail in the wake of this system with light WNW low
level flow on Sun. Dry weather conditions are anticipated with
moderating temperatures. Seasonable values are expected with
highs climbing into the 50s.
Mon-Thu...A warming trend is anticipated as we move through the
upcoming week. There is some uncertainty on Tuesday as a cooler
airmass is forced southward in the wake of a clipper system but
rising heights/increasing thickness will follow leading to a warming
trend Wed-Thu. Above normal values are expected with highs in the
mid 60s by the end of the period.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1136 PM CST Thu Nov 30 2023
Concerns:
1) Precipitation exiting - rain and snow
2) IFR in southern Kansas to VFR conditions in northern Kansas
3) Breezy winds
Precipitation continues to wrap around the low pressure system
and remains on target to exit in the next couple of hours. There
has been a mix of rain and snow at KGBD and KSLN with rain to
the south. Only minor accumulation on grassy surfaces is
anticipated if any. The rest of the sites have remained in the
rain given the temperature profile. Ceilings should improve
late today from west to east through the day with a lag for KCNU
given low level moisture. While there is a slight chance of an
additional wrap around precipitation on Friday, confidence
remains low in occurrence thus it was kept out for now. Breezy
winds overnight will diminish in the morning then be light and
variable at the end of the period.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...MWM
AVIATION...VJP
Hazardous weather outlook, Nov 30, 4:38 PM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
438 PM CST Thu Nov 30 2023
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
438 PM CST Thu Nov 30 2023
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Widespread rain with embedded thunderstorms will spread northeast
this evening, gradually exiting northeast late tonight. Strong or
severe storms are not expected. A light wintry mix may impact parts
of central Kansas, mainly along and northwest of a line extending
from Great Bend to Salina to Manhattan. Slushy snow accumulations up
to an inch may be possible, along with a very light glaze of ice
which could produce a few slick spots, especially on elevated roads
and bridges.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A light wintry mix may linger across central Kansas Friday morning,
with patchy slick roads possible. After a brief break a few snow
showers may develop on Friday afternoon but little or no
accumulation is expected.
A few sprinkles or flurries could impact central Kansas on Saturday
afternoon and evening with little or no impacts expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Drought, Allen
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Allen forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
Drought conditions improved from severe drought (D2) to moderate drought (D1) in the northwestern parts of the county. The remainder of the county maintained moderate drought (D1).
Drought, Barton
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Drought conditions improved from severe drought (D2) to moderate drought (D1) in the western half of the county. The remainder of the county stayed in severe drought (D2) and extreme drought (D3) in the far southeast corner of the county.
Drought, Butler
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Drought conditions improved from severe drought (D2) to moderate drought (D1) in the northern parts of the county and from severe drought (D2) to moderately dry (D0) in the remaining parts of the county.
Drought, Chase
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Chase forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
Drought conditions improved from severe drought (D2) to moderate drought (D1) in all parts of the county.
Drought, Chautauqua
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Drought conditions improved from extreme drought (D3) to severe drought (D2) in the eastern half of the county. The western half of the county improved from extreme drought (D3) to moderate drought (D1).
Drought, Cowley
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Cowley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Drought conditions improved from severe drought (D2) to moderate drought (D1) in all parts of the county during the month of December.
Drought, Elk
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Elk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Drought conditions improved from extreme drought (D3) to severe drought (D2) in the southeast portions of the county. The remaining areas of the county improved from extreme drought (D3) to moderate drought (D1) during the month of December 2023.
Drought, Ellsworth
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Drought conditions improved from extreme drought (D3) to severe drought (D2) in the extreme northwestern portions of the county. The remaining areas did not improve and remained in either extreme drought (D3) or severe drought (D2) during the month of December 2023.
Drought, Greenwood
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Greenwood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Drought conditions improved from severe drought (D2) to abnormally dry (D0) in all parts of the county during the month of December 2023.
Drought, Harvey
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Drought conditions improved from severe drought (D2) to abnormally dry (D0) in all parts of the county during the month of December 2023.
Drought, Lincoln
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Drought conditions improved from extreme drought (D3) to severe drought (D2) in the western areas of the county with the remaining areas showing now improvement. The remaining areas maintained either extreme drought (D3) or severe drought (D2) in the month of December 2023.
Drought, Marion
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Drought conditions improved from severe drought (D2) to moderate drought (D1) in all areas of the county for December 2023.
Drought, McPherson
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Drought conditions improved from severe drought (D2) to moderate drought (D1) in the eastern half of the county. The western half of the county remained in severe drought (D2) for December 2023.
Drought, Montgomery
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Drought conditions improved from extreme drought (D3) to severe drought (D2) in the northwestern areas of the county. The remainder of the western half of the county improved from severe drought (D2) to moderate drought (D1). The eastern half of the county remained in moderate drought (D1) for December 2023.
Drought, Reno
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Drought conditions improved from extreme drought (D3) to severe drought (D2) in the northeastern areas of the county. The remaining areas of the county did not improve and stayed in extreme drought (D3), severe drought (D2), moderate drought (D1) or abnormally dry (D0) for December 2023.
Drought, Rice
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Drought conditions showed no improvement and remained in extreme drought (D3) county wide for December 2023.
Drought, Russell
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Drought conditions improved from extreme drought (D3) to severe drought (D2) in all areas of the county except the north central areas. The north central area of the county improved from severe drought (D2) to moderate drought (D1) for December 2023.
Drought, Saline
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Saline forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Drought conditions improved from severe drought (D2) to moderate drought (D1) in the eastern half of the county. The western half of the county remained in severe drought (D2) for December 2023.
Drought, Sedgwick
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Drought conditions improved from severe drought (D2) to abnormally dry (D0). The western areas improved from moderate drought (D1) to abnormally dry (D0) for December 2023.
Drought, Sumner
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Sumner forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Drought conditions improved from severe drought (D2) to abnormally dry (D0) in the northeastern areas of the county. The remaining areas of the county improved to abnormally dry (D0) or no drought condition for December 2023.
Drought, Wilson
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Wilson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Drought conditions improved from severe drought (D2) to moderate drought (D1) most areas of the county with only the extreme southwestern areas of the county remaining in severe drought (D2) for November 2023.
Drought, Woodson
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Woodson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
Drought conditions improved from severe drought (D2) to moderate drought (D1) in the northern areas of the county. The remaining parts of the county remained in either moderate drought (D1) or abnormally dry (D0) for December 2023.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Washington, December 1 to 4, 20233 deaths · $5,000 · 6 events
- Heavy Snow and Winter Weather in Montana, December 1 to 4, 20231 death · 3 injured · $130,000 · 3 events
- Drought in Missouri, December 1 to 31, 2023$52 million · 22 events
- Heavy Snow and Winter Weather in Idaho, December 1 to 4, 20231 death · 1 injured · $15,000 · 17 events
- Drought in Kansas, December 1 to 31, 2023$4.8 million · 1 event
- Wildfire in Colorado, December 1 to 2, 2023$2.0 million · 1 event
- Drought in Iowa, December 1 to 31, 202347 events
- Drought in New Mexico, December 1 to 31, 202339 events
- Flash Flood in Louisiana, December 1, 2023$60,000 · 1 event
- Drought in Tennessee, December 1 to 31, 202336 events
- Drought in Georgia, December 1 to 31, 202335 events
- Drought in Virginia, December 1 to 31, 202324 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147979, 1147980, 1147983, 1147984, 1147985, 1147986, 1147987, 1147989, 1147990, 1147994, 1147996, 1147997, 1147998, 1148002, 1148003, 1148005, 1148007, 1148009, 1148012, 1148023, 1148024, 1148025.